Iowa, 2011

Strong Wind in Iowa, September 29, 2011

September 29, 2011 · NWS DVN · 1 event in 1 county or zone

Strong northwest winds blew across Iowa and northern Illinois on September 29, as a cold front pushed through Iowa and Illinois. Sustained wind speeds of 25 to 35 mph were common with gusts up to 55 mph at some locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong northwest winds blew across Iowa and northern Illinois on September 29, as a cold front pushed through Iowa and Illinois. Sustained wind speeds of 25 to 35 mph were common with gusts up to 55 mph at some locations. A few sprinkles and light rain showers were also seen during the day. Afternoon high temperatures were near normal, ranging from 68 degrees in Freeport, IL to 75 degrees in Burlington, IA, Fairfield, IA, Fort Madison, IA and Keokuk, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 29, 11:14 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 29, 11:14 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1214 PM CDT THU SEP 29 2011

.UPDATE...
SURFACE ANALYSIS AT 15Z INDICATED THE SURFACE COLD FRONT HAD
PUSHED THROUGH MOST OF THE FORECAST AREA...EXTENDING FROM LAKE
SUPERIOR SOUTH TO SOUTHWEST ACROSS WI..N CENTRAL IL...TO CENTRAL
MO. AN AXIS OF HIGH BASED POST FRONTAL SHOWERS EXTENDED WELL
BEHIND THE FRONT ACROSS NW IL THROUGH MUCH OF EASTERN CENTRAL AND
SE IA AS OF 17Z. SURFACE ANALYSIS INDICATES THE PRIMARY PUSH OF
STRONG WINDS...FROM 20 TO 25 KTS WITH GUSTS TO AROUND 40
KTS...ROUGHLY COMMENCES WITH THE BACK EDGE OF THE ARCING CLOUD
BAND SEEN ON VISIBLE SATELLITE...AND CORRESPONDING DRY SLOT ON WV
IMAGERY PUSHING INTO NE AND N CENTRAL IA. AS THE STRONG...
DEEPENING SHORTWAVE CONTINUES SE ACROSS WI...THIS DRY SLOT AND
PUSH OF STRONGER WINDS WILL CONTINUE TO PROGRESS SOUTHEAST ACROSS
THE FORECAST AREA AND THE WIND ADVISORY REMAINS IN EFFECT.

&&

.AVIATION...
SCATTERED...VERY HIGH BASED SHOWERS TRAILING A SURFACE COLD FRONT
WILL EXIT THE EASTERN IA TERMINALS EARLY THIS AFTERNOON. THE MAIN
PUSH OF STRONGER NORTHWEST WINDS...SUSTAINED FROM 25 TO 30
KTS...WILL LIKELY ARRIVE BETWEEN 18Z AND 20Z. THE STRONGEST
WINDS...AND POTENTIAL FOR ISOLATED BRIEF GUSTS AS HIGH AS 45 KTS
LOOKS TO BE BETWEEN THE HOURS OF 18Z AND 22Z THIS AFTERNOON.
LATEST INDICATIONS SUGGEST A SIGNIFICANT DROP OFF IN WIND SPEEDS
TOWARD SUNSET...AND LATEST FORECASTS HAVE WINDS DIMINISHING TO A
GENERAL 15 TO 25 KT RANGE AFTER 00Z. OTHERWISE...VFR CONDITIONS
WILL RULE OVERNIGHT INTO FRIDAY MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLINTON-JACKSON-
     SCOTT.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
     CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JEFFERSON-
     JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-VAN BUREN-
     WASHINGTON.

IL...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, Sep 29, 4:02 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 AM CDT THU SEP 29 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
502 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP RAPIDLY ACROSS THE OUTLOOK AREA
THIS MORNING WITH WINDY CONDITIONS DEVELOPING BEHIND THE FRONT.
NORTHWEST WINDS SUSTAINED AT 25 TO 35 MPH WITH GUSTS OF 40 TO 50
MPH AT SOME LOCATIONS CAN BE EXPECTED BEGINNING LATE THIS MORNING
INTO EARLY EVENING. A WIND ADVISORY HAS BEEN ISSUED FOR MOST OF
THE OUTLOOK AREA FOR LATE THIS MORNING INTO THIS EVENING. MORE
DETAILED AND UP TO DATE INFORMATION CAN BE FOUND IN THE LATEST
NATIONAL WEATHER SERVICE WIND ADVISORY STATEMENT.

STRONG WINDS...WARM TEMPERATURES...AND LOW HUMIDITY LEVELS MAY
LEAD TO AN ENHANCED RISK OF WILDFIRES IN FIELDS OR GRASSLAND THIS
AFTERNOON. THIS THREAT WILL BE GREATEST IN AN AREA OF SEVERE DROUGHT
CONDITIONS...ROUGHLY SOUTH OF A LINE FROM WASHINGTON IOWA TO MACOMB
ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE IS EXPECTED TO SETTLE INTO THE REGION OVER THE
WEEKEND. CLEAR SKIES AND LIGHT WINDS SHOULD ALLOW EARLY MORNING
TEMPERATURES TO DIP INTO THE 30S BOTH SATURDAY AND SUNDAY. THERE
IS THE POTENTIAL FOR AREAS OF FROST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
SPOTTERS SHOULD REPORT WIND GUSTS OF OVER 40 MPH TO THE NATIONAL
WEATHER SERVICE IN THE QUAD CITIES.

LE/HAASE

In the hours before

Local storm report, Sep 29, 1:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST 3 E CEDAR RAPIDS        41.97N 91.61W
09/29/2011  E50 MPH          LINN               IA   TRAINED SPOTTER

&&

DLS
Special weather statement, Sep 29, 1:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
216 PM CDT THU SEP 29 2011

IAZ040>042-051>054-063>066-ILZ001-002-007-292230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...MOUNT CARROLL
216 PM CDT THU SEP 29 2011

...STRONG WIND GUSTS REPORTED ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON...

AT 2 PM CDT...TRAINED SPOTTERS AND OBSERVATION STATIONS REPORTED
WIND GUSTS FROM 45 TO 50 MPH ACROSS EASTERN IOWA. THE STRONGEST
GUST SO FAR WAS 50 MPH REPORTED AT DUBUQUE AT 150 PM CDT.
SUSTAINED WINDS WERE IN THE RANGE OF FROM 20 TO 30 MPH.

STRONG WINDS WILL CONTINUE ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON AS A STRONG FALL STORM SYSTEM STRENGTHENS
OVER THE GREAT LAKES. NORTHWEST WINDS WILL BE SUSTAINED FROM 20 TO
30 MPH WITH GUSTS OVER 50 MPH POSSIBLE. A WIND ADVISORY REMAINS
IN EFFECT FOR THE ENTIRE AREA UNTIL 7 PM.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD BE EXTRA CAUTIOUS...ESPECIALLY ON EAST TO WEST
ROADS.

SHEETS
Local storm report, Sep 29, 1:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     NON-TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
09/29/2011  M50.00 MPH       DUBUQUE            IA   ASOS

            ASOS

&&

DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Benton

When
September 29, 1:45 PM CST
Where
Benton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

A wind gust estimated to be 50 mph blew some small limbs and branches down about 1 mile south southwest of Belle Plaine, IA around 245 pm CDT September 29.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339897.